Vol. 10, No. 1, 2015

Download this article
Download this article For screen
For printing
Recent Issues
Volume 17, Issue 1
Volume 16, Issue 2
Volume 16, Issue 1
Volume 15, Issue 2
Volume 15, Issue 1
Volume 14, Issue 2
Volume 14, Issue 1
Volume 13, Issue 2
Volume 13, Issue 1
Volume 12, Issue 1
Volume 11, Issue 2
Volume 11, Issue 1
Volume 10, Issue 2
Volume 10, Issue 1
Volume 9, Issue 2
Volume 9, Issue 1
Volume 8, Issue 1
Volume 7, Issue 2
Volume 7, Issue 1
Volume 6, Issue 1
Volume 5, Issue 2
Volume 5, Issue 1
Volume 4, Issue 1
Volume 3, Issue 1
Volume 2, Issue 1
Volume 1, Issue 1
The Journal
About the Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 2157-5452 (e-only)
ISSN: 1559-3940 (print)
Author Index
To Appear
Other MSP Journals
An adaptively weighted Galerkin finite element method for boundary value problems

Yifei Sun and Chad R. Westphal

Vol. 10 (2015), No. 1, 27–41

We introduce an adaptively weighted Galerkin approach for elliptic problems where diffusion is dominated by strong convection or reaction terms. In such problems, standard Galerkin approximations can have unacceptable oscillatory behavior near boundaries unless the computational mesh is sufficiently fine. Here we show how adaptively weighting the equations within the variational problem can increase accuracy and stability of solutions on under-resolved meshes. Rather than relying on specialized finite elements or meshes, the idea here sets a flexible and robust framework where the metric of the variational formulation is adapted by an approximate solution. We give a general overview of the formulation and an algorithmic structure for choosing weight functions. Numerical examples are presented to illustrate the method.

finite element methods, convection-dominated diffusion, boundary layers, adaptive, weighted
Mathematical Subject Classification 2010
Primary: 65N30, 65N12, 35J20
Received: 27 October 2013
Revised: 12 June 2014
Accepted: 25 August 2014
Published: 27 March 2015
Yifei Sun
Courant Institute of Mathematical Sciences
New York University
New York, NY 10012
United States
Chad R. Westphal
Department of Mathematics and Computer Science
Wabash College
Crawfordsville, IN 47933
United States